Mrs Jermin is not the brightest pixel in her TV-addicted family.
She usually brings young Kylie in for some condition that she had heard described on the previous night's soap. Invariably there was nothing more dramatic than a cold.
However, even frequent attenders may suffer from real illnesses, and this was the case with her daughter. The clue should have been that the symptoms her three-year-old daughter was exhibiting were not prompted by an episode of EastEnders. This would probably have alerted a regular member of our team, but Mrs Jermin saw our locum that morning, who had only been in post a few days covering maternity leave.
Mrs Jermin described Kylie as being flushed, tired and irritable. She had vomited twice and had one loose stool, but with little in the way of other symptoms. The locum saw the encyclopaedic extent of Kylie's notes with no significant illnesses, examined the chest and abdomen, found nothing of note, and sent her off with no treatment but a promise to review if anything further happened.
Before we closed that evening, Mrs Jermin called again and one of my partners was available to speak to her.
Kylie had now become sleepy and irritable and couldn't be woken properly.
The whole thing sounded not at all like Mrs Jermin's usual minor complaints about her children, but a little more questioning revealed a key event in the history.
Acute iron toxicity
The previous night Kylie had found her mother's iron tablets and consumed a large number of them. Mrs Jermin said she was not concerned because Kylie had once swallowed one iron tablet and she was told not to worry as it was harmless.
She had not considered that more than one might not be quite so benign.
My partner admitted Kylie to hospital. On arrival she was lethargic and had had an episode of bloody diarrhoea.
Kylie's pulse was 150 per minute, she had a low-grade fever, tachypnoea, and her BP was 86/54mmHg. Her abdomen was tender. A plain X-ray did not show any residual iron tablets.
The diagnosis was acute iron toxicity; Kylie's serum ferritin level was 920mu g/dl with a severe metabolic acidosis.
The physicians thought the ferritin level was probably an under-estimate of the degree of toxicity, because the iron had been ingested some time previously, allowing for iron binding and redistribution of ferritin.
Any levels above 800mu g/dl are associated with severe toxicity, so she was admitted to the intensive care units and started on desferrioxamine.
This is a chelating agent that binds the ferric ion to form ferrioxamine. This is then excreted in the urine.
The ingestion of more than 60mg/kg iron will produce severe toxicity and can be fatal if untreated. Kylie was lucky, and after 18 hours the acidosis resolved, her ferritin levels dropped dramatically and the desferrioxamine was discontinued. Six weeks later she was absolutely fine.
Dr Barnard is a former GP in Fareham, Hampshire.
- Don't dismiss frequent attenders and anxious mothers without careful thought - they and their children can also have serious problems.
- Iron overdose is one of the main causes of death from toxic agents in children younger than six years.
- Iron overdose occurs because iron preparations are often found in the home and may not be perceived as dangerous, and some preparations can look like sweets.
- Short-term complications include coma, shock, metabolic acidosis, acute renal failure and coagulopathy.
- After two to five days, acute hepatic failure, encephalopathy and hypoglycaemia can occur.
- Long-term (two to six weeks) complications include problems from the corrosive effects of iron on the intestinal mucosa, such as scarring, stricture formation and gastric outlet obstruction.